Simvastatin Side Effects: Diabetes & What Else

The Food and Drug Administration upset the applecart when it announced that statin-type cholesterol-lowering medications like simvastatin (Zocor) could raise blood sugar levels and increase the risk for diabetes. Millions of people with elevated cholesterol are trying desperately to reduce their likelihood of having a heart attack or a stroke. The last thing they need is to have their blood sugar go up, since that can increase the risk of the very complications people are trying to avoid (heart attacks and strokes, not to mention kidney damage, nerve pain and eye problems).

The FDA has worded its warning cautiously:

“A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins.”

We are not so sure this is such a “small increased risk.” Eric Topol, MD, seems to agree with us. He is one of the country’s leading cardiologists. In an op-ed article published in the New York Times (March 4, 2012) titled, “The Diabetic Dilemma for Statin Users,” Dr. Topol points out that the way the data were analyzed could be misleading. The FDA lumped relatively “weak” statins together with more potent statins like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor). With this data manipulation the FDA diluted the impact of potent statins on blood sugar increases. According to Dr. Topol, the stronger the statin and the higher the dose the greater the likelihood of diabetes. He states:

“More than 20 million Americans take statins. That would equate to 100,000 new statin-induced diabetics. Not a good thing for the public health and certainly not good for the individual affected with a new serious chronic illness.”

http://tinyurl.com/79raddj

Amidst the statistics we tend to forget that individuals are affected. We have heard from many people who have had significant problems with blood sugar control while taking a statin-type drug. The first case came to our attention almost ten years ago. A husband and wife taking Lipitor had increasing trouble controlling their glucose levels. Why did it take the FDA so long to figure this out?

What other side effects should we be paying more attention to when it comes to statin-type drugs:

• Altoprev (lovastatin extended-release)
• Crestor (rosuvastatin)
• Lescol (fluvastatin)
• Lipitor (atorvastatin)
• Livalo (pitavastatin)
• Mevacor (lovastatin)
• Pravachol (pravastatin)
• Zocor (simvastatin).

Products containing statins in combination with other drugs include:

• Advicor (lovastatin/niacin extended-release)
• Simcor (simvastatin/niacin extended-release)
• Vytorin (simvastatin/ezetimibe).

Potential adverse reactions patients and their families should be aware of include:

• Muscle pain or spasms (any where in the body, including legs, shoulders, back, arms or neck)
• Arthritis
• Blood sugar elevation
• Memory problems, cognitive dysfunction, confusion, amnesia
• Nerve pain, peripheral ne
uropathy, leg cramps
• Digestive upset, nausea, constipation, diarrhea, flatulence
• Headache
• Insomnia
• Urinary tract infections
• Skin reactions, hives
• Pancreatitis
• Sexual problems, erectile dysfunction,

What we do not know is how common some of these side effects may be. Until recently the FDA assumed that memory problems and blood sugar elevation were so rare as to be almost forgettable. The recent alert changes that equation. How common are sexual problems with statins? No one really knows. What about arthritis, nerve pain or peripheral neuropathy? Again we are clueless.

We recognize that some people really do need these medications to prevent a heart attack or a stroke. The data suggest that people who have clearly diagnosed heart disease can benefit. Those who have had one heart attack can reduce the risk of a second by taking a statin. And many individuals never suffer any side effects. Good for them. They are fortunate.

Others are not so lucky. We don’t know what the true incidence of some of the so-called minor side effects really is. That’s why we need your help. Please let us know how you or someone you love has fared on a statin-type drug. You can comment below. Thanks for letting us know about your experience. And one more thing…no one should stop a statin without consulting the prescriber. We do not want anyone to go from the frying pan into the fire. Your doctor needs to know about how you are doing on any medication, especially a statin!

Leave a Reply

Your email address will not be published. Required fields are marked *